Alert archive / South Carolina / River Flood Warnings in 2016

River Flood Warning 11, NWS Columbia, SC

September 2, 2016Orangeburg County, South Carolina

NWS Columbia, SC issued this river flood warning at Sep 2, 2016, 4:27 PM EDT for Orangeburg County, South Carolina. It took effect at Sep 4, 2016, 2:00 AM EDT. It was in force for 60 hr.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 4:27 PM EDT (20:27 UTC)
In effect from
Sep 4, 2016, 2:00 AM EDT
Expired
Sep 6, 2016, 2:00 PM EDT
In force
60 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Minor

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point N. Fork Edisto River at Orangeburg (ORBS1). The gauge peaked at 7.89 ft at Sep 5, 2016, 8:00 AM EDT.

actionminormoderate51009/0209/0309/0409/0509/0609/07
Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
11.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02173500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

513 
WGUS42 KCAE 022027
FLWCAE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT FRI SEP 2 2016

...The National Weather Service in Columbia has issued a flood 
warning for the following rivers in South Carolina...

  North Fork Edisto River At Orangeburg affecting Orangeburg County 
  
.Heavy rainfall associated with Tropical Storm Hermine will produce
minor flooding along the North Fork of the Edisto River at Orangeburg.
Rainfall amounts of 4 to 6 inches have fallen across the basin. An 
additional 1 to 3 inches of rainfall are possible before it ends
tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...never drive vehicles through flooded areas. The 
water may be too deep to allow safe passage. Never allow children to 
play in or near flood waters. Stay tuned to noaa weather radio...
local media or the internet for further statements and updated 
forecasts.

&&

SCC075-032027-
/O.NEW.KCAE.FL.W.0011.160904T0600Z-160906T1800Z/
/ORBS1.1.ER.160904T0600Z.160904T1800Z.160905T1800Z.NO/
427 PM EDT FRI SEP 2 2016

The National Weather Service in Columbia has issued a 

* Flood Warning for 
  The North Fork Edisto River At Orangeburg
* from late Saturday night to Tuesday afternoon...Or until the 
  warning is cancelled.
* At  4 PM Friday the stage was 6.1 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* forecast...The river will rise above flood stage after midnight 
  Sunday morning and crest around 8.2 feet early Sunday afternoon. 
  The river will fall below flood stage Monday September 05.
* At 8.0 feet...Some minor flooding occurs along the boardwalk at 
  Edisto Gardens. Downstream from the Highway 301 bridge, some roads 
  off Chiquita street near the river begin to flood.

&&
 
LAT...LON 3355 8092 3342 8082 3336 8091 3354 8100

$$
2 follow-up statements
520 
WGUS82 KCAE 030239
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 PM EDT FRI SEP 2 2016

...The Flood Warning continues for the following river in South 
Carolina..
  North Fork Edisto River At Orangeburg affecting Orangeburg County... 
  
.Heavy rainfall associated with Tropical Storm Hermine will produce
minor flooding along the North Fork of the Edisto River at Orangeburg.
Rainfall amounts of 4 to 8 inches have fallen across the basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...never drive vehicles through flooded areas. The 
water may be too deep to allow safe passage. Never allow children to 
play in or near flood waters. Stay tuned to noaa weather radio...
local media or the internet for further statements and updated 
forecasts.

&&

SCC075-040239-
/O.CON.KCAE.FL.W.0011.160904T0600Z-160906T1800Z/
/ORBS1.1.ER.160904T0600Z.160904T1800Z.160905T1800Z.NO/
1039 PM EDT FRI SEP 2 2016

The Flood Warning continues for
  The North Fork of the Edisto River At Orangeburg.
* from Saturday night to Tuesday afternoon...Or until the 
  warning is cancelled.
* At 10 PM Friday the stage was 6.7 feet.
* Flood stage is 8 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage Saturday night or
  Sunday morning...and crest around 8.2 feet Sunday afternoon. 
* At 8 feet...Some minor flooding occurs along the boardwalk at 
  Edisto Gardens. Downstream from the Highway 301 bridge, some roads 
  off Chiquita street near the river begin to flood.

&&
 
LAT...LON 3355 8092 3342 8082 3336 8091 3354 8100

$$
147 
WGUS82 KCAE 030941
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
541 AM EDT SAT SEP 3 2016

...The Flood Warning is cancelled for the following rivers in South 
Carolina...

  North Fork Edisto River At Orangeburg affecting Orangeburg County 
  
.Heavy rainfall associated with Tropical Storm Hermine resulted in a
significant rise on the North Fork of the Edisto River at
Orangeburg. The river rose to near 7 feet early this morning but
appears to be approaching a crest and not expected to reach flood
stage and therefore the warning is being cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...never drive vehicles through flooded areas. The 
water may be too deep to allow safe passage. Never allow children to 
play in or near flood waters. Stay tuned to noaa weather radio...
local media or the internet for further statements and updated 
forecasts.

&&

SCC075-031011-
/O.CAN.KCAE.FL.W.0011.000000T0000Z-160906T1800Z/
/ORBS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
541 AM EDT SAT SEP 3 2016

The Flood Warning is cancelled for
  The North Fork Edisto River At Orangeburg.
* At  5 AM Saturday the stage was 7.0 feet. The river level is
expected to fluctuate between 7.0 feet and 7.2 feet over the next
couple of days before slowly falling.
* Flood stage is 8.0 feet.
* At 8.0 feet...Some minor flooding occurs along the boardwalk at 
  Edisto Gardens. Downstream from the Highway 301 bridge, some roads 
  off Chiquita street near the river begin to flood.

&&
 
LAT...LON 3355 8092 3342 8082 3336 8091 3354 8100

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Sep 2, 1:50 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 2, 1:50 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
150 PM EDT FRI SEP 2 2016

.SYNOPSIS...
Tropical Storm Hermine will continue to lift northeastward today
and move across South Carolina this afternoon then exit the region
by Saturday morning. Very heavy rainfall expected across the
region through tonight. Behind Hermine, drier and cooler high
pressure will build into the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Tornado Watch in effect for the extreme eastern portions of the
forecast area until 4pm this afternoon. Tropical Storm Hermine
made landfall earlier this morning along the Big Bend area of the
Florida coast and is now just west of SAV. A frontal boundary
that pushed into the area Thursday evening extends from off the NC
coast to near Florence to near Atlanta. Latest regional radar
shows generally moderate rainfall occurring in the vicinity of the
front from southeast NC across northern/central SC into northern
GA while the northern edge of the rain shield associated with
Hermine continues to push into southern and central SC.

No major changes to the ongoing forecasts at this time. Latest
3-hr Dual Pol radar estimates so far indicate amounts ranging
from generally less than 1 inch in the extreme west to 3.5 to 4
inches in portions of the southern Midlands. Flooding still
appears the most significant risk for our area with heavy rainfall
expected as the storm moves into the area this afternoon today
with strong moisture convergence moving over the area today
possibly enhanced by dynamics associated with the right entrance
region of the upper jet. Will keep FFA in effect for the entire
area as some flooding issues will continue. A Tornado Watch
remains in effect for the eastern portions of forecast area until
4pm this afternoon. Latest mesoscale analysis showing 0-1km SRH
values around 300-500 m2s2 over the southern Midlands.

As Hermine lifts northward through the day the pressure gradient
will increase and we still expect significant winds to impact the
region. The strongest winds are expected closer to the center of
the storm in the eastern Midlands with wind speeds of 25 to
possibly 40 mph and stronger gusts. A High Wind Warning remains in
effect for the eastern portions of the area until 2 am Saturday,
and a Wind Advisory is in effect for the remainder of the area
until 2am Saturday. As the ground becomes saturated from the
steady heavy rainfall later today, the increasing winds will bring
the potential for downed trees.

Tonight Hermine is expected to lift northeast out of the area
during the 03z-06z time frame with some clearing skies late
tonight. Temperatures today will be limited by clouds and
precipitation and should struggle to get out of the 70s. Overnight
temperatures will be limited by wind and clouds but some cool
advection on the backside of the departing storm should allow
temperatures to fall into the mid and upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Extended models consistent showing Hermine located near the NC/VA
coast by 12z Saturday as a 500mb ridge builds into the region by
early next week.  Drier air and a return to sunshine this weekend
with temperatures slightly cooler than normals for this time of year.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Continued dry with mainly clear skies through the period as 500
mb ridge remains in control over the Southeast US. Temperatures
will slowly warm back above normal next week with highs in the
lower 90s and lows in the upper 60s to lower 70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Main precipitation shield associated with Tropical Storm Hermine
continues to push through our forecast area. At 18Z, the center
of TS Hermine was just west of SAV, and is forecast to move NE
across S SC this afternoon into early tonight. Some weakening of
the circulation expected as center will remain over land. However,
widespread heavy rain, and associated CIG/VSBY restrictions, and
windy conditions expected to persist at our terminals with the
passage of the cyclone. Conditions expected to improve behind the
departing cyclone this evening and early tonight, with gradually
backing winds and decreasing speeds.

EXTENDED AVIATION OUTLOOK...No impacts to aviation expected
Saturday through Tuesday.

&&

.HYDROLOGY...
Heavy rainfall associated with Hurricane Hermine will produce
significant rises on the area rivers. Total rainfall amounts from
2 to 6 inches with locally higher amounts possible. Although the
area rivers will rise significantly over the next several
days...only the North Fork of the Edisto River at Orangeburg is
expected to approach flood stage. The current forecast indicates
the river level rising to 7.8 feet with flood stage 8.0 feet. With
such a hot and relatively dry Summer at times combined with the
traditional draw down period of area reservoirs heading into the
Fall...the area reservoirs have storage available for the event.
The potential does exist for some flash flooding of local streams
and creeks.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight FOR GAZ040-063>065-077.
     Wind Advisory until 2 AM EDT Saturday FOR GAZ040.
     High Wind Warning until 2 AM EDT Saturday FOR GAZ063>065-077.
SC...Flash Flood Watch through late tonight FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
     Wind Advisory until 2 AM EDT Saturday FOR SCZ015-016-018-
     020>022-025-026.
     High Wind Warning until 2 AM EDT Saturday FOR SCZ027>031-
     035>038-041.

&&
Hazardous weather outlook, Sep 2, 4:07 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT FRI SEP 2 2016

GAZ040-SCZ015-016-018-020>022-025-026-030815-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-
407 PM EDT FRI SEP 2 2016

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-SCZ027>031-035>038-041-030815-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-
BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
407 PM EDT FRI SEP 2 2016

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 2:51 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT FRI SEP 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      2 NNW ORANGEBURG        33.52N 80.88W
09/02/2016                   ORANGEBURG         SC   EMERGENCY MNGR

            ORANGEBURG COUNTY EM REPORTS ROADWAYS CLOSED
            DUE TO RISING WATER FROM CREEKS DRAINING
            INTO CAW CAW SWAMP. ROADWAYS INCLUDE OLD
            RILEY/LAKESIDE DR., BROOKSIDE RD, MYERS ROAD
            AT CAW CAW CREEK AND THE "RAILROAD CORNER"
            WHICH IS HWY 601 & RUSSELL STREET.

&&

DA
Local storm report, Sep 2, 2:55 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT FRI SEP 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     NON-TSTM WND DMG 1 SE SEVEN OAKS         34.04N 81.14W
09/02/2016                   LEXINGTON          SC   BROADCAST MEDIA

            TREE DOWN ON CAR AND HOME ON TARA COURT IN
            IRMO.

&&

DA
Local storm report, Sep 2, 3:58 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT FRI SEP 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     NON-TSTM WND DMG 4 E SAINT ANDREWS       34.06N 81.04W
09/02/2016                   RICHLAND           SC   BROADCAST MEDIA

            TREE DOWN DALE DRIVE AND KNOLL ROAD.

&&

DA
Local storm report, Sep 2, 4:21 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT FRI SEP 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HEAVY RAIN       2 N AIKEN               33.56N 81.72W
09/02/2016  M5.00 INCH       AIKEN              SC   TRAINED SPOTTER

            SPOTTER IN AIKEN.

&&

JL
Local storm report, Sep 2, 4:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT FRI SEP 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     FLASH FLOOD      1 SE IRMO               34.08N 81.17W
09/02/2016                   LEXINGTON          SC   TRAINED SPOTTER

            SPOTTER REPORTS KINLEY CREEK IN SEVEN OAKS
            AREA EXCEEDING ITS BANKS, WATER RUNNING OVER
            ROADWAYS.

&&

DA
Local storm report, Sep 2, 4:27 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT FRI SEP 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 6 ESE WILKINSON HEIGHTS 33.46N 80.73W
09/02/2016                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCDOT REPORTS A DOWNED TREE BLOCKING ALL
            LANES OF I-26 NORTHBOUND AT MILE MARKER 153
            NEAR THE FIVE CHOP ROAD EXIT.

&&

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:05 PM EDTHigh Wind WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lee and 3 more25 hr
Sep 2, 12:31 AM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda and 1 more119 min
Sep 2, 3:54 AM EDTWind AdvisoryCAEChesterfield, Edgefield, Fairfield, Kershaw, McCormick, Newberry and 1 more17 hr
Sep 2, 11:56 AM EDTFlash Flood WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg4 hr
Sep 2, 12:58 PM EDTTornado WarningCAELee, Sumter23 min
Sep 2, 1:24 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Lexington, Richland, Sumter111 min
Sep 2, 3:07 PM EDTFlash Flood WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more3 hr
Sep 2, 5:49 PM EDTFlash Flood WarningCAECalhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more3 hr

Nearby

River Flood Warnings in South Carolina, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.